Oregon, 2022

Damaging Wind in Oregon, August 9, 2022

August 9, 2022 · NWS PDT · 1 event in 1 county or zone

Increasing moisture and instability the night of Aug. 8th and on the 9th resulted in the development of strong thunderstorms capable of strong winds and heavy downpours across portions of central Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Increasing moisture and instability the night of Aug. 8th and on the 9th resulted in the development of strong thunderstorms capable of strong winds and heavy downpours across portions of central Oregon. These storms were in fact able to produce strong enough winds that brought down trees between Sunriver and La Pine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 9, 1:21 PM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 1:21 PM PST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
221 PM PDT Tue Aug 9 2022

.Short term...Today through Thursday...

RED FLAG WARNING IN EFFECT FOR SOUTHERN & CENTRAL BLUES, STRAWBERRY
MTS, EAST SLOPES OF THE CENTRAL OREGON CASCADES, DESCHUTES NATIONAL
Forest AND the CENTRAL OR MTS FOR ABUNDANT LIGHTNING UNTIL 6AM
WEDNESDAY.

Active weather today and into tomorrow morning. Current radar is
showing a robust cell down in Deschutes County that is putting off a
few good pulses of lightning. A Red Flag warning is in affect for
the abundant lightning expected through Central Oregon until 9 PM
tonight. Short term HRRR model is showing some decent QPF and PWAT
values, so these storms will likely produce some moderate to heavy
rainfall rates. Strong outflow winds will also accompany any
developing storm cells, as some observations taken earlier in the
day have reached near 50 mph.

The SREF/HRRR short term models as well as the GFS/ECMWF and NAM
models are in fairly good agreement with the placement of the low
off the coast. Currently the low is sitting off the coast of
Northern California and the leading edge is just onshore, while the
ridge has begun to breakdown. The far edge of the ridge is pressed
right up against the low creating the perfect combination to draw
some of the monsoonal moisture from the Four Corners into our area.
The HRRR is showing some significant CAPE values over much of
Central OR and moving into the eastern region of the CWA by tomorrow
morning. Highs will be the mid 80s to 90s, a bit lower than
originally forecasted due to the intermittent cloud cover and
increased winds.

The rest of today we will see the storms continue to progress north
and eastward through the region. VIS satellite is showing a nice
clearing across much of the Basin, so daytime heating will allow for
some convective build up as the moisture moves over the region later
this afternoon. Chance of showers and thunderstorms for much of the
southern and eastern portion of the CWA and a slight chance of
showers elsewhere. Highs will be the mid 80s to 90s, a bit lower
than originally forecasted due to the earlier cloud cover this
morning.

Wednesday, the models are still in tight agreement with the
placement of the low. They are showing the low will be just of the
coast of Oregon and slightly closer to shore. With the moisture
still being pushed in from the south, there is a slight chance of
showers mainly over the Northern Cascade crest and eastern Oregon in
the morning. By late morning as instability increases with sunrise,
chances of thunderstorms will increase over those same locations
until tomorrow night. Dry conditions will prevail through the
remainder of the evening and into the remainder of the forecast
period. The remainder of the period will be dry with temperatures in
the upper 80s to mid 90s with a few localized 100s and locally
breezy winds. Bennese/90

.LONG TERM...Friday through Tuesday...Mostly benign weather
with above-normal temperatures is currently expected for the long-
term period. Ensemble cluster analysis reveals the main uncertainty
in the longwave pattern revolves around the progression of the upper-
level low currently situated offshore and an impending ridge for
Monday and Tuesday.

Friday and Saturday, locally breezy conditions are forecast through
the Cascade gaps during the afternoon and evening, driven by cross-
Cascade thermal and pressure gradients as the upper-level low
eventually lifts into British Columbia. With our CWA under diffluent
SW flow, could see some shower and thunderstorm development Friday
afternoon and again Saturday afternoon across the mountains,
provided there is enough moisture, but confidence is low at this
time. Flow aloft will weaken should the most likely scenario
(unperturbed southwest flow aloft) verify, though clusters do
suggest a roughly 25% chance of the upper low just pushing onshore
by Sunday. Should the latter solution verify, locally breezy
conditions through the Cascade gaps, with slightly cooler
temperatures would occur Sunday. Heading into Monday, the most
likely solution is ridging beginning to build across the Pacific
Northwest, with this trend continuing for Tuesday. Some heat
concerns may develop Tuesday and beyond with many ensemble members
suggesting 100-110 in the Lower Basin and Foothills of the Blue
Mountains. Plunkett/86

&&

AVIATION...18Z TAFS...VFR conditions currently at all sites, which
will stay the course through the period. Showers and thunderstorms
are expected through the afternoon and evening hours, which may
temporarily degrade local conditions to MVFR or IFR due to limited
visibilities and low ceilings. Breezy northwest winds of 20-25kts
are likely for all sites through the afternoon, before subsiding
later tonight into Wednesday morning. Winds will be erratic and
elevated near developing storm cells, with gusts of up to 50 mph
possible. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  68  97  60  91 /  20  20   0  10
ALW  71  98  64  93 /  20  20  10  10
PSC  73 100  67  95 /  10  10  10   0
YKM  67  97  60  94 /  20  10   0   0
HRI  70  99  64  95 /  20  10   0   0
ELN  67  97  61  93 /  20  20  10   0
RDM  57  93  49  90 /  10   0   0   0
LGD  65  94  58  90 /  20  40  20  20
GCD  62  96  56  95 /  20  20  10   0
DLS  68  87  62  93 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT this evening for ORZ041-044-049-
     050-503-505-507-508.

     Red Flag Warning until 9 PM PDT this evening for ORZ611-640-642-
     644.

     Red Flag Warning until 6 AM PDT Wednesday for ORZ610.

WA...Heat Advisory until 11 PM PDT this evening for WAZ024-026>029-
     521.

&&

SHORT TERM...90
LONG TERM....86
AVIATION...75

In the hours before

Special weather statement, Aug 9, 11:41 AM PST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1241 PM PDT Tue Aug 9 2022

ORZ506-509-511-092015-
Central Oregon OR-East Slopes of the Oregon Cascades OR-Ochoco-
John Day Highlands OR-
1241 PM PDT Tue Aug 9 2022

...Strong thunderstorms will impact portions of central Crook and
central Deschutes Counties through 115 PM PDT...

At 1240 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Sunriver to 6 miles east of
Millican to 10 miles northeast of Hampton. Movement was north at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bend, Redmond, Prineville, Brothers, Tumalo, Post, Sunriver, Paulina,
Alfalfa, Hampton, Deschutes River Woods, Millican and Powell Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4422 12161 4433 12102 4422 11986 4365 11993
      4370 12074 4366 12136
TIME...MOT...LOC 1940Z 160DEG 44KT 4385 12128 4387 12079 4379 12012

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CP
Local storm report, Aug 9, 12:05 PM PST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
105 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     WNW HAMPTON             43.67N 120.24W
08/09/2022  M54 MPH          DESCHUTES          OR   MESONET

            A THUNDERSTORM OUTFLOW WIND GUST OF 54MPH WAS MEASURED BY
            THE US20 AT HAMPTON MP63.5 MESONET STATION.

&&

THOMAS.SCHULDT
Special weather statement, Aug 9, 12:17 PM PST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
117 PM PDT Tue Aug 9 2022

ORZ509-511-092045-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
117 PM PDT Tue Aug 9 2022

...Strong thunderstorms will impact portions of southwestern
Jefferson and north central Deschutes Counties through 145 PM PDT...

At 116 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tumalo, or 9 miles west of Redmond, moving north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bend, Redmond, Sisters and Tumalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 12120 4411 12147 4457 12169 4465 12126
TIME...MOT...LOC 2016Z 167DEG 44KT 4423 12136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MC
Special weather statement, Aug 9, 1:13 PM PST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pendleton OR
213 PM PDT Tue Aug 9 2022

ORZ503-505-092145-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
213 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern Morrow
and northwestern Grant Counties through 245 PM PDT...

At 213 PM PDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 35 miles south of Heppner, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4473 11933 4477 11965 4519 11968 4515 11914
TIME...MOT...LOC 2113Z 185DEG 36KT 4484 11947

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MC
Special weather statement, Aug 9, 1:50 PM PST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pendleton OR
250 PM PDT Tue Aug 9 2022

ORZ503-507-092215-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
250 PM PDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern
Umatilla, west central Union and north central Grant Counties through
315 PM PDT...

At 250 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dale, or 34 miles southeast of Heppner, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ukiah, Lehman Hot Springs and Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4490 11910 4492 11913 4494 11913 4492 11917
      4494 11922 4496 11922 4497 11916 4499 11918
      4501 11926 4549 11901 4524 11844 4483 11888
TIME...MOT...LOC 2150Z 213DEG 38KT 4501 11905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MC
Special weather statement, Aug 9, 2:36 PM PST, 54 minutes before
Special Weather Statement
National Weather Service Pendleton OR
336 PM PDT Tue Aug 9 2022

ORZ506-509-511-092330-
Central Oregon OR-East Slopes of the Oregon Cascades OR-Ochoco-
John Day Highlands OR-
336 PM PDT Tue Aug 9 2022

...Several strong thunderstorms will impact portions of western
Crook and eastern Deschutes Counties through 430 PM PDT...

At 335 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Brothers, or 37 miles east of La Pine, moving
north at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bend, Redmond, Prineville, Brothers, Tumalo, Terrebonne, Millican,
Post, Alfalfa, Powell Butte and Deschutes River Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4362 12139 4442 12132 4433 12021 4361 12037
TIME...MOT...LOC 2235Z 191DEG 31KT 4362 12075

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LN

The radar

The Medford radar (KMAX), 211 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deschutes

When
August 9, 3:30 PM PST to 4:10 PM PST
Where
Deschutes County, 2.85 mi WSW of Stearns to 3.64 mi NW of Stearns
Measured
76 kt (87 mph) estimated gust
Reported by
Public
Coordinates
43.750, -121.480

A strong thunderstorm produced wind gusts strong enough to down several trees, with several photos from the public showing trees snapped at the trunks, powerlines either toppled or snapped at the base, and damage to residential fencing from a snapped tree. Another public report also indicated that a tree had fallen onto a home in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053526.